Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 16, 2024, 3:48 PM CDT for 4 counties in Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2024, 3:48 PM CDT (20:48 UTC)
- Expired
- Apr 16, 2024, 4:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 12:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2177 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 475 m²/s²
- 0-3 km storm-relative helicity
- 535 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
798
WFUS53 KDMX 162048
TORDMX
IAC091-109-147-151-162130-
/O.NEW.KDMX.TO.W.0005.240416T2048Z-240416T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
348 PM CDT Tue Apr 16 2024
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northeastern Pocahontas County in northwestern Iowa...
Southwestern Kossuth County in north central Iowa...
Northwestern Humboldt County in north central Iowa...
Southeastern Palo Alto County in northwestern Iowa...
* Until 430 PM CDT.
* At 347 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Rolfe, or 11 miles northeast of Pocahontas, moving
north at 25 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud. However this
storm has a history of producing a tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
West Bend around 355 PM CDT.
Rodman around 405 PM CDT.
Whittemore and Cylinder around 415 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Cylinder, West Bend, Rodman, Whittemore, Plover, and Rolfe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4282 9443 4282 9461 4311 9467 4312 9433
TIME...MOT...LOC 2047Z 184DEG 22KT 4286 9451
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Fowle3 follow-up statements
228
WWUS53 KDMX 162102
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
402 PM CDT Tue Apr 16 2024
IAC091-151-162111-
/O.CAN.KDMX.TO.W.0005.000000T0000Z-240416T2130Z/
Pocahontas IA-Humboldt IA-
402 PM CDT Tue Apr 16 2024
...THE TORNADO WARNING FOR NORTHEASTERN POCAHONTAS AND NORTHWESTERN
HUMBOLDT COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for north central
and northwestern Iowa.
LAT...LON 4291 9444 4291 9459 4311 9467 4312 9433
TIME...MOT...LOC 2101Z 184DEG 22KT 4295 9450
$$
IAC109-147-162130-
/O.CON.KDMX.TO.W.0005.000000T0000Z-240416T2130Z/
Kossuth IA-Palo Alto IA-
402 PM CDT Tue Apr 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR WEST
CENTRAL KOSSUTH AND SOUTHEASTERN PALO ALTO COUNTIES...
At 401 PM CDT, a severe thunderstorm capable of producing a tornado
was located over West Bend, or 14 miles southeast of Emmetsburg,
moving north at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
West Bend and Rodman around 405 PM CDT.
Whittemore around 415 PM CDT.
Cylinder around 420 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Cylinder, West Bend, Rodman, and Whittemore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4291 9444 4291 9459 4311 9467 4312 9433
TIME...MOT...LOC 2101Z 184DEG 22KT 4295 9450
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Fowle132
WWUS53 KDMX 162119
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
419 PM CDT Tue Apr 16 2024
IAC109-147-162130-
/O.CON.KDMX.TO.W.0005.000000T0000Z-240416T2130Z/
Kossuth IA-Palo Alto IA-
419 PM CDT Tue Apr 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHWESTERN KOSSUTH AND EAST CENTRAL PALO ALTO COUNTIES...
At 418 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rodman, or 9 miles southeast of Emmetsburg, moving
north at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Cylinder around 425 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Cylinder and Rodman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4299 9447 4299 9458 4311 9463 4311 9456
4312 9441
TIME...MOT...LOC 2118Z 177DEG 20KT 4305 9451
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Fowle673
WWUS53 KDMX 162128
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
428 PM CDT Tue Apr 16 2024
IAC109-147-162138-
/O.EXP.KDMX.TO.W.0005.000000T0000Z-240416T2130Z/
Kossuth IA-Palo Alto IA-
428 PM CDT Tue Apr 16 2024
...THE TORNADO WARNING FOR SOUTHWESTERN KOSSUTH AND EAST CENTRAL PALO
ALTO COUNTIES WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However, gusty winds are still possible with
this thunderstorm.
A Tornado Watch remains in effect until 700 PM CDT for north central
and northwestern Iowa.
LAT...LON 4299 9447 4299 9458 4311 9463 4311 9456
4312 9441
TIME...MOT...LOC 2128Z 184DEG 22KT 4310 9451
$$
FowleWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 16, 1:06 PM CDT, 2 hours 42 minutes earlier. Its key messages:
- Several rounds of storms today. Severe weather possible throughout the day. Damaging winds, large hail and tornadoes all possible
- Strong synoptic winds today. Non-thunderstorm gusts to 50 mph or greater possible.
- Much colder to end the week.
Area forecast discussion, Apr 16, 1:06 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 106 PM CDT Tue Apr 16 2024 .KEY MESSAGES... - Several rounds of storms today. Severe weather possible throughout the day. Damaging winds, large hail and tornadoes all possible - Strong synoptic winds today. Non-thunderstorm gusts to 50 mph or greater possible. - Much colder to end the week. && .MESOSCALE... Issued at 1259 PM CDT Tue Apr 16 2024 Thunderstorms focusing in the east this afternoon. Hail and winds possible in SE Iowa this afternoon as storms tap into instability. Tornadoes cannot be ruled as storms remain surface based. Storms in northeast Iowa have bypassed warm front and, therefore, the instability axis. Threat with this area of storms will be limited to heavy rain. Destabilized clear skies can be found in the west. Thunderstorms are possible as this low moves into northwest and will have access to ambient vorticity and stretching. Another feature in the area of clearing is the dry line. Winds are beginning to back over southern Iowa and may offer favorable convergence for additional development on the approaching boundary. These storms would be supercells. Tornadoes will be possible in both regions of interest. && .DISCUSSION... Issued at 427 AM CDT Tue Apr 16 2024 Elevated thunderstorms have begun to develop across parts of west central, central and southern Iowa along a region of theta-e advection. The strongest updrafts thus far in Iowa have been over west central Iowa but thus far nothing has approached severe limits. The main low level jet axis remains to the west of the areas from eastern South Dakota and into eastern Kansas. Thunderstorm activity over north central Kansas and south central Nebraska has evolved into a QLCS with wind gusts and numerous meso vertices occurring. This activity should turn more north/northeast and remain to the west of the forecast area. Another region of thunderstorm development has been occurring over southeast Kansas which is in vicinity of the mid and upper level jet maxes and immediately ahead of the strongest PV anomaly rotating around the upper low. This is the activity that will be lifting rapidly north/northeast towards the DMX CWA and should be near the southwest corner between 12-14z. Additional thunderstorms will continue to develop ahead of this line. The 500 mb low is moving into northwest Kansas early this morning and will continue to deepen through 18z as it moves into eastern Nebraska then will slowly begin to fill as it lifts further northeast into northwest Iowa by late this afternoon. This track does fit past composite analysis of past Iowa severe weather and tornado outbreaks with some minor temporal differences. The one differences if the more deep layer unidirectional flow that is predominant much of the period. Model solutions are varying to some degree on the strength of the low level flow and thus the low level shear potential. The overall trends are suggesting a stronger low level wind field at 850 mb and below that would promote better turning in the low levels. At the surface, low pressure over western Nebraska is gravitating southeast towards the approaching upper low. The low will undergo a fujiwhara as it reorients with the upper low. A plume of 60+ dewpoints has lifted into east central Nebraska and this will continue to lift into central Iowa today. Today's severe weather threat and how it will evolve still is not completely clear cut. Will be referring this as 3 rounds of storm potential. Round 1 is the current elevated storms that may have a low end severe hail threat. Round 2 is the activity lifting northeast out of Kansas and round 3 is potential storms to develop along the pseudo dry line. We will focus on rounds 2 & 3. Round 2 may end up evolving into a linear/QLCS line this morning as the storms motions are nearly parallel to the 0-3 km shear vector of 40- 50 kts. In addition, low level stretching is likely as 0-3 km CAPE values increase to 50-100 J/kg this morning. Proximity soundings would suggest that the storms may be slightly elevated but given the forcing and the low level moisture advection, the storms may be surface based and pose a damaging wind and QLCS tornado threat. Round 3 which is expected to form along the pseudo dry line, could see more discrete supercells development. Again, the overall profile is more unidirection which may suggest more of a wind and hail threat. The wind threat is further supported by the 0-3 km theta-e differences over 25k suggesting the potential for sustained cold pools. Will have to see how the low level wind field sets up for the tornadic threat. The unidirection profiles may result in splitting storms with the left movers possessing an enhanced hail threat if they can sustain. Finally, storm motions today of around 45 kts does increase the risk for EF2+ tornadoes as it further strengthens the right forward moving portions of any tornadoes. Any storms today will have the damaging wind threat with the strong winds just above the surface. Have added the entire area into the wind advisory today for the synoptic wind. It is possible some areas approach 60 mph in non- thunderstorm winds. Should have an increase this morning then again as the pseudo dry moves through and deeper mixing occurs this afternoon. No major changes beyond that as the focus this morning was on the near term. Precipitation ends on Wednesday but breezy to gusty winds will persist. The big story in the extended is the cool down coming and yes we will have frost and freezing temperatures back in Iowa. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1258 PM CDT Tue Apr 16 2024 Thunderstorms with MVFR/IFR cigs to continue moving east within the next 6 hours. Clearing will reach KFOD and KDSM within the next 2 hours, but will not last. Additional rain and storm development is expected in the northwest with severe weather possible. Aside from storms, gusty winds exceeding 40kts at times are expected for the remainder of the day. MVFR to IFR cigs to move in overnight with rain continuing north. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097. && MESOSCALE...Jimenez DISCUSSION...Donavon AVIATION...Jimenez
Hazardous weather outlook, Apr 16, 3:25 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 325 PM CDT Tue Apr 16 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-172030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 325 PM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Tornado Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times this afternoon into tonight.
In the hours before
Local storm report, Apr 16, 2:39 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
239 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Tornado 5 WSW Knierim 42.42N 94.53W
04/16/2024 Calhoun IA Trained Spotter
&&Local storm report, Apr 16, 3:01 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
301 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Tornado 2 S Manson 42.50N 94.53W
04/16/2024 Calhoun IA Trained Spotter
&&Local storm report, Apr 16, 3:16 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
316 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Tornado 3 E Palmer 42.63N 94.54W
04/16/2024 Pocahontas IA Trained Spotter
Spotter as well as Law Enforcement have
confirmed a small rope tornado east of
Palmer.
&&Local storm report, Apr 16, 3:20 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
320 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM Tstm Wnd Gst Eldon 40.92N 92.22W
04/16/2024 M58 MPH Wapello IA AWOS
&&
ABLocal storm report, Apr 16, 3:34 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
334 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Hail 5 E Centerville 40.72N 92.79W
04/16/2024 E0.88 Inch Appanoose IA Law Enforcement
Earlier report. Time estimated by radar.
&&
CAHLocal storm report, Apr 16, 3:43 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
343 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM Tornado 3 SSE Rolfe 42.77N 94.51W
04/16/2024 Pocahontas IA Law Enforcement
Officer located near the intersection of
Highways 3 and 15 looking to the northeast
and viewing a tornado.
&&
dmdThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:53 AM CDT | Special Weather Statement | DMX | Sac | 22 min |
| Apr 16, 5:11 AM CDT | Special Weather Statement | DMX | Emmet, Palo Alto, Pocahontas | 49 min |
| Apr 16, 9:03 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 57 min |
| Apr 16, 11:09 AM CDT | Tornado Warning | DMX | Boone, Dallas | 36 min |
| Apr 16, 11:41 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Hamilton, Hardin, Humboldt, Marshall and 4 more | 64 min |
| Apr 16, 11:53 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 37 min |
| Apr 16, 12:18 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 45 min |
| Apr 16, 1:02 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Lucas, Mahaska, Marion, Monroe, Wayne | 46 min |
| Apr 16, 1:35 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 40 min |
| Apr 16, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe, Wapello, Wayne | 23 min |
| Apr 16, 1:58 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Mahaska, Monroe, Poweshiek, Wapello | 47 min |
| Apr 16, 2:05 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 40 min |
| Apr 16, 2:25 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 35 min |
| Apr 16, 2:36 PM CDT | Tornado Warning | DMX | Calhoun, Humboldt, Pocahontas | 39 min |
| Apr 16, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 33 min |
| Apr 16, 2:54 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 51 min |
| Apr 16, 3:11 PM CDT | Tornado Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 49 min |
| Apr 16, 5:00 PM CDT | Tornado Warning | DMX | Emmet, Kossuth, Palo Alto | 45 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.